cycling on beta blockers

shiznit76
shiznit76 Posts: 640
Hi, having recently been prescribed propamolol, a type of beta blocker, am i likely to see a change in my cycling? I am an active club rider and fear the decrease in HR will result in a decrease in performance
Thanks for any info

Comments

  • mfin
    mfin Posts: 6,729
    I once had to take propranolol and found that as the lack of oxygen from the lower HR was definitely an issue. Nearly stopped a ride once, the equivalent feeling was just exhaustion and 'having nothing left'. It might affect people differently. That was on minimum dose, after one pill only.
  • Mad_Malx
    Mad_Malx Posts: 5,038
    Probably ok until you start pushing hard or climbing. It blocks the affect of adrenaline, so your heart rate, blood pressure and possibly other things are going to stay down even when you want them up.
    It's performance enhancing in target sports (shooting, archery, snooker, golf), gymnastics and snowboarding because it stops heart racing and helps avoid tremor.
    At rest might get cold extremities and weird dreams too.
  • bompington
    bompington Posts: 7,674
    Was prescribed them when first diagnosed with high BP a few years ago. Didn't have weird dreams but did have the cold extremities, and my max heart rate was nailed down to about 120: could barely walk uphill.
    Persuaded GP to prescribe something else, now I can get HR up to 140 if I really push it!
  • vegas76
    vegas76 Posts: 278
    I'm on beta blockers, a reasonably big dose and it really does impact on my cardio capacity... and overall contributes to a general lethargy. At 42 I cannot get my heart rate above 160 (should be 180).
    I'm in the process of reducing the dosage - happy to report once I've been for a ride...
  • shiznit76
    shiznit76 Posts: 640
    Vegas76 wrote:
    I'm on beta blockers, a reasonably big dose and it really does impact on my cardio capacity... and overall contributes to a general lethargy. At 42 I cannot get my heart rate above 160 (should be 180).
    I'm in the process of reducing the dosage - happy to report once I've been for a ride...

    Same age as me and same max HR. I'm on 80mg/day find that my performaces have fell by 1-2mph when out on bike and hills way harder. Could be the cold weather and extra clothing when out not helping too
  • vegas76
    vegas76 Posts: 278
    shiznit76 wrote:
    Vegas76 wrote:
    I'm on beta blockers, a reasonably big dose and it really does impact on my cardio capacity... and overall contributes to a general lethargy. At 42 I cannot get my heart rate above 160 (should be 180).
    I'm in the process of reducing the dosage - happy to report once I've been for a ride...

    Same age as me and same max HR. I'm on 80mg/day find that my performaces have fell by 1-2mph when out on bike and hills way harder. Could be the cold weather and extra clothing when out not helping too

    Yeah I really find hills hard! I'm in the process of reducing my dosage {same as yours) to every 2 days which should make quite a difference... Though it is having negative effects on my sleep.
  • shiznit76
    shiznit76 Posts: 640
    was out today, legs like lead on hills, fine on straights, but just cant get the legs working on hills
  • vegas76
    vegas76 Posts: 278
    shiznit76 wrote:
    was out today, legs like lead on hills, fine on straights, but just cant get the legs working on hills

    Had my first ride after reducing my dosage from 80gm (modulated release) per day to every 2 days. Previously, my average heart rate was around 130, max of 160. At 145 BPM I'd be struggling. Today I had a reasonably brisk ride - what a difference reduced dosage makes. Easily getting my HR up to 150 and sustaining it there. Moreover I found that 1 hill didn't kill me for the rest of the ride, I was actually able to recover.

    Makes a very nice change!
  • shiznit76
    shiznit76 Posts: 640
    Vegas76 wrote:
    shiznit76 wrote:
    was out today, legs like lead on hills, fine on straights, but just cant get the legs working on hills

    Had my first ride after reducing my dosage from 80gm (modulated release) per day to every 2 days. Previously, my average heart rate was around 130, max of 160. At 145 BPM I'd be struggling. Today I had a reasonably brisk ride - what a difference reduced dosage makes. Easily getting my HR up to 150 and sustaining it there. Moreover I found that 1 hill didn't kill me for the rest of the ride, I was actually able to recover.

    Makes a very nice change!

    I might suggest this to my Dr to see if I can do the same as I feel it is hammering my performance
  • These days Beta blockers are prescribed for the wildest reasons... it might well be that a different therapy works equally well for you without the severe side effects...

    DId they put you on Beta-blockers as a therapy for migraines?
    left the forum March 2023
  • shiznit76
    shiznit76 Posts: 640
    These days Beta blockers are prescribed for the wildest reasons... it might well be that a different therapy works equally well for you without the severe side effects...

    DId they put you on Beta-blockers as a therapy for migraines?

    No it was for another issue
  • shiznit76
    shiznit76 Posts: 640
    update, so been off the beat blockers for three days and went out a ride today, got max of 185 when previous was 145 and average of 170 as opposed to 135-140, massive difference.
    As a post script, don't just stop these without seeing your GP first
  • vegas76
    vegas76 Posts: 278
    These days Beta blockers are prescribed for the wildest reasons... it might well be that a different therapy works equally well for you without the severe side effects...

    DId they put you on Beta-blockers as a therapy for migraines?

    Mine were migraine prevention...
  • Ask your GP to give you something else.

    Personally, I think t is irresponsible of the NHS to prescribe a drug which was aimed at controlling blood pressure by slowing heart rate as a remedy for migraine. That's my opinion, of course
    left the forum March 2023
  • Mad_Malx
    Mad_Malx Posts: 5,038
    If the effects on performance are significant for you then sure, ask for something else. Although I don't compete a drug that stopped me doing or enjoying sport is going to have knock-on detriment to my physical and mental health.

    Migraine can result from too high blood flow through certain brain regions. Beta blockers reduce pressure by reducing cardiac output, but additionally change the distribution of blood flow through some blood vessels. This is a problem for performance because of reduced blood flow and O2 transport to muscles, but it does help migraine in many cases.

    GPs prescribe drugs usually when clinical trials have shown them to be effective. That's what NICE is for. NICE gets a bad rap for restricting access, but if cheaper drugs are effective (in some people) and/or safer then it makes sense to at least try them. The very newest migraine treatments eg erenumab block a vasodilator called CGRP and are very effective in some people. I can't remember the comparison of monthly cost, but it is in the order of 1000x that of beta blockers. It would be pretty irresponsible blowing the NHS budget (or health insurance) on a drug if a much cheaper one were effective.
  • vegas76
    vegas76 Posts: 278
    I have to say, the beta blockers were a life saver... Really helped with the migraines, but there are side effects, some of which I've not noticed till I've got older... Reduced heart rate and weight gain are probably the biggest. General lethargy and I believe that beta blockers might be diabetes inducing in some folks because of the impact on metabolism.
  • shiznit76
    shiznit76 Posts: 640
    Mad_Malx wrote:
    If the effects on performance are significant for you then sure, ask for something else. Although I don't compete a drug that stopped me doing or enjoying sport is going to have knock-on detriment to my physical and mental health.

    Migraine can result from too high blood flow through certain brain regions. Beta blockers reduce pressure by reducing cardiac output, but additionally change the distribution of blood flow through some blood vessels. This is a problem for performance because of reduced blood flow and O2 transport to muscles, but it does help migraine in many cases.

    GPs prescribe drugs usually when clinical trials have shown them to be effective. That's what NICE is for. NICE gets a bad rap for restricting access, but if cheaper drugs are effective (in some people) and/or safer then it makes sense to at least try them. The very newest migraine treatments eg erenumab block a vasodilator called CGRP and are very effective in some people. I can't remember the comparison of monthly cost, but it is in the order of 1000x that of beta blockers. It would be pretty irresponsible blowing the NHS budget (or health insurance) on a drug if a much cheaper one were effective.


    Agree, makes sense to go for cheaper option, and for majority of people this is fine, but if it impacts on one of your biggest enjoyments then alternatives need be looked at.
  • mrfpb
    mrfpb Posts: 4,569
    I found the BBs worked on migraine for a few months, but effectiveness wore off. They also started contributing to low energy and motivation which was reaching depressive type levels, so I came off them. The migraines did not get worse but my mood lifted and I returned to more regular exercise.